Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Products of commutative rings and zero-dimensionality


Authors: Robert Gilmer and William Heinzer
Journal: Trans. Amer. Math. Soc. 331 (1992), 663-680
MSC: Primary 13C15; Secondary 13E10
DOI: https://doi.org/10.1090/S0002-9947-1992-1041047-4
MathSciNet review: 1041047
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ R$ is a Noetherian ring and $ n$ is a positive integer, then there are only finitely many ideals $ I$ of $ R$ such that the residue class ring $ R/I$ has cardinality $ \leq n$. If $ R$ has Noetherian spectrum, then the preceding statement holds for prime ideals of $ R$. Motivated by this, we consider the dimension of an infinite product of zero-dimensional commutative rings. Such a product must be either zero-dimensional or infinite-dimensional. We consider the structure of rings for which each subring is zero-dimensional and properties of rings that are directed union of Artinian subrings. Necessary and sufficient conditions are given in order that an infinite product of zero-dimensional rings be a directed union of Artinian subrings.


References [Enhancements On Off] (What's this?)

  • [AG] J. T. Arnold and R. Gilmer, Dimension theory of commutative rings without identity, J. Pure Appl. Algebra 5 (1974), 209-231. MR 0371884 (51:8101)
  • [BW] H. S. Butts and L. I. Wade, Two criteria for Dedekind domains, Amer. Math. Monthly 73 (1966), 14-21. MR 0194451 (33:2661)
  • [CC] P.-J. Cahen and J.-L. Chabert, Coefficients et valeurs d'un polynome, Bull. Sci. Math. 95 (1971), 295-304. MR 0296065 (45:5126)
  • [C] J.-L. Chabert, Un anneau de Prüfer, J. Algebra 107 (1987), 1-16. MR 883864 (88i:13022)
  • [CL] K. L. Chew and S. Lawn, Residually finite rings, Canad. J. Math. 22 (1970), 91-101. MR 0260773 (41:5396)
  • [G$ _{1}$] R. Gilmer, A note on two criteria for Dedekind domains, Enseign. Math. 13 (1967), 253-256. MR 0236160 (38:4458)
  • [G$ _{2}$] -, Integral domains with Noetherian subrings, Comment. Math. Helv. 45 (1970), 129-134. MR 0262216 (41:6826)
  • [G$ _{3}$] -, On polynomial rings over a Hilbert ring, Michigan Math. J. 18 (1971), 205-212. MR 0285522 (44:2740)
  • [G$ _{4}$] -, Multiplicative ideal theory, Marcel Dekker, New York, 1972. MR 0427289 (55:323)
  • [GH$ _{1}$] R. Gilmer and W. Heinzer, The Noetherian property for quotient rings of infinite polynomial rings, Proc. Amer. Math. Soc. 76 (1979), 1-7. MR 534377 (80h:13010)
  • [GH$ _{2}$] -, Some countability conditions on commutative ring extensions, Trans. Amer. Math. Soc. 264 (1981), 217-234. MR 597878 (82c:13005)
  • [GH$ _{3}$] -, Noetherian pairs and hereditarily Noetherian rings, Arch. Math. 41 (1983), 131-138. MR 719415 (85d:13022)
  • [GH$ _{4}$] -, On the imbedding of a direct product into a zero-dimensional commutative ring, Proc. Amer. Math. Soc. 106 (1989), 631-637. MR 969521 (89m:13005)
  • [H] J. Huckaba, Commutative rings with zero divisors, Dekker, 1988. MR 938741 (89e:13001)
  • [HL] P. Huet and D. Lazard, Dominions des anneaux commutatifs, Bull. Sci. Math. 94 (1970), 193-199. MR 0271097 (42:5980)
  • [K] E. Kunz, Introduction to commutative algebra and algebraic geometry, Birkhäuser, 1985. MR 789602 (86e:14001)
  • [LM] K. Levitz and J. L. Mott, Rings with finite norm property, Canad. J. Math. 24 (1972), 557-565. MR 0297820 (45:6872)
  • [M] P. Maroscia, Sur les anneaux de dimension zero, Atti Accad. Naz. Lincei Rend Cl. Sci. Fis. Mat. Natur. 16 (1974), 451-459. MR 0389877 (52:10707)
  • [Mc] D. L. McQuillan, On Prüfer domains of polynomials, J. Reine Angew. Math. 358 (1985), 162-178. MR 797681 (86k:13019)
  • [N] M. Nagata, Local rings, Interscience, 1962. MR 0155856 (27:5790)
  • [SSY] F. Shibata, T. Sugatani, and K. Yoshida, Note on rings of integer-valued polynomials, C. R. Math. Rep. Acad. Sci. Canada 8 (1986), 297-301. MR 859430 (87j:13024)
  • [ZS] O. Zariski and P. Samuel, Commutative algebra, vol. I, Springer-Verlag, 1975. MR 0389876 (52:10706)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13C15, 13E10

Retrieve articles in all journals with MSC: 13C15, 13E10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1041047-4
Keywords: Products of commutative rings, zero-dimensionality, ideals of finite norm, directed union of Artinian subrings, Noetherian ring, Noetherian spectrum, finite spectrum, hereditarily Noetherian ring, Krull dimension
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society